I have a hx of DVT/PE, and check my coumadin levels weekly at home. They have been more non theraputic than normal. (2-3) is my normal ranges. But for some reason, they want to drop drastically or go up. 3 weeks ago I had 3 episodes of bad epitaxis and had to call the peramedics and taken to the ER. My 02 had dropped to 86% and they put on oxygen when they came to my home. Then it started again the next day and lasted at least 30 mins. My levels at that time were normal! I eat according to the foods allowed yet it still is changing constantly. My Coumadin Nurse says my metabolism is not working with the Coumadin, therefore I have to check it each week. It can go from 3.7 to 1.6 in a week. My hair has started falling out in the last month and never has before taking this. I have been on since January 2011. I am not taking any other meds that would interfer with it. Also have bad Intercranial Arterie Plaque in my brain but normal Cholesterol levels?? Has anyone experienced this as well. I have been told I will be on it the rest of my lfe and I know the side effects of this drug for long term use also. Any suggestions?? mydogrudy7
26 Jun 2012
Are you fairly new taking Coumadin ? And do you see a Hematologist to monitor your Coumadin levels?. It is Very hard to get your Coumadin levels to get leveled out & stay level. I have been on Coumadin for about 10 yrs due to a DVT in my leg & once they started testing my blood they found out that I have Factor 5 Lieden a blood condition that thickens my blood & I will have to stay on the coumadin the rest of my life.
It may have something to do with your metabolism but the dr. should be able to help you with this.
Also you mentioned you have watched eating that affects the blood that is important. But another thing I am not sure anyone mentioned is that
Vitamin K thickens your blood & most multi vitamins have this vitamin in them. I have to take Prenatal multi vitamins as they are the only ones that do not have vitamin K in them. Also watch eating any foods that have GREEN in them. The darker the green the more vitamin K that vegetable has in it.. And yes my hair falls out also & some of that is due to the stress that occurs. I wish you the best of luck. Kathy
29 Jun 2012
Hi mydogrudy7. I have been noting the conversation between you and Kathy and I am sure that she is right. The wild fluctuation in the PT-INR readings is normal and, hence, dosage management ('titration') becomes important. It took over 3 years after a DVT to get my PT-INR within the range with dosages of Warfarin being changed almost after every reading !! In spite of this careful regimen and limited consumption of 'greens', occasionally the readings go haywire. My Doc (Hemetologist) tells me that the human body is a 'miracle' and it's impossible to predict the variation and, hence, the need to be on it for life.
7 Jul 2012
Have been on warfarin since last Aug. Has to take it the rest of my life. Yes, my hair is coming out bad on top. Dr. put me on 1,000 mg. of biotin. Don' think this is helping,but I keep taking it plus a multi vit. Hope someone comes up with a answer for us on hair loss.
8 Feb 2013
Hi, one thing I've learned about taking coumadin... is that your levels will be unpredictable. I'd completely cut off eating all green veggies, salads, etc. and my levels would still be inconsistent, even at a dosage of 12.5mg daily. Try not to be concerned with how long you'll have to take it bc it will stress you out. Most people are living healthy lives while taking blood thinners for life.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
and had a PE (likely starting from a DVT) in '01. I'm 41, active, healthy, and do NOT have any genetic thrombolytic factors. I am currently ...
2 answers • 13 Oct 2009
I had a DVT attack 3 years ago. Since then I am on Warfarin. Two years ago on a routine (monthly) CBC test, my Hematocrit level was found to be over ...
0 answers • 23 Jul 2011
Warfarin - I will be undergoing surgery in July with multiple levels of fusion between L5-S1 and L3?
... I am currently on coumadin due to bilateral PE's and DVT's behind both knees related to a surgery in 2/12. My question relates to info ...
2 answers • 25 Jun 2012
... meds i have been getting these really bad headaches and normal pain killers wont touch them is this related to my condition or is there something ...
2 answers • 4 Sep 2013
As someone who has struggled with deep vein thrombosis and pulmonary embolisms, I know how difficult Warfarin therapy can be. That is why my team and ...
4 answers • 29 Jan 2014